Colorado, 2012

Damaging Winds in Colorado, April 26, 2012

April 26, 2012 · NWS GJT · 3 events in 2 counties and zones

Strong to severe thunderstorms moved northward through Western Colorado producing numerous reports of wind gusts over 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong to severe thunderstorms moved northward through Western Colorado producing numerous reports of wind gusts over 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 26, 2:08 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 26, 2:08 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT THU APR 26 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 214 PM MDT THU APR 26 2012

THE UPPER LOW EJECTS FROM SOUTH OF THE 4 CORNERS REGION THIS
EVENING INTO THE EASTERN PLAINS BY EARLY FRIDAY MORNING...THIS IS A
BIT MORE RAPIDLY THAN PREVIOUS MDL RUNS. IT IS ALSO A LITTLE
WEAKER BUT SLIGHTLY COOLER. JUDGING FROM CURRENT WV LOOP AND RADAR
RETURNS THIS IS NOT THE POTENT WX SYSTEM WE WERE HOPING FOR. AS
FAR AS THE IMPACT ON OUR FORECAST LITTLE CHANGE HAS BEEN MADE.
FEEL PRETTY CONFIDENT THE MTNS ABOVE 10000 FEET TONIGHT WILL GET
2-4 INCHES OF SNOW ON THE GRASSY AREAS...BUT FEEL PAVEMENT AREAS
WILL ACCUMULATE MUCH LESS WITH LIMITED IMPACT. THE BEST CHANCE OF
ACCUMULATING SNOW TONIGHT IN OUR CWA WILL BE OVER THE SAN JUANS
AND HIGHER MTNS AROUND CRESTED BUTTE. ANOTHER FACTOR LIMITING
SNOWFALL WILL BE THE SHORT DURATION (AROUND 12 HRS) OF TEMPS COLD
ENOUGH TO ALLOW ACCUMULATION. FOR THE REMAINDER OF THE CWA EXPECT
WIDESPREAD RAIN OR MIXED PCPN DURING THE NIGHT.

THE UPPER LOW WILL HAVE SHIFTED OVER ERN COLORADO FRIDAY AND OUT
OF THE WX PICTURE FOR OUR REGION. MEANWHILE THE NEXT WEATHER DISTURBANCE
OVER THE NRN ROCKIES WILL MOVE INTO WY. THIS WILL PUSH A COLD
FRONT INTO NE UT AND NW CO DURING THE EARLY MORNING HRS...THEN
THROUGH MOST OF THE CWA BY NOON. THERE SHOULD BE A PRETTY GOOD
BURST OF PCPN THAT WILL PRECEDE AND ACCOMPANY THE FRONT WHERE DEEP
MOISTURE RESIDES. HOWEVER THE ATMS WILL QUICKLY STABILIZE AND DRY
AFTER FRONTAL PASSAGE...BRINGING A QUICK DECREASE TO PCPN. THE
EXCEPTION WILL BE ALONG THE WY BORDER WHERE PROXIMITY TO THE UPPER
LOW WILL PROVIDE BETTER FORCING AND DEEPER MSTR.

THE UPPER CLOSED WYOMING LOW WILL SHIFT EWRD INTO THE PLAINS FRIDAY
NIGHT. SOME WRAP AROUND MSTR WILL LINGER NEAR THE WY BORDER OVER
THE PARK AND ELKHEAD MTNS...BUT SHOWERS WILL TAPER OFF TO THE
ISOLD CATEGORY. ELSEWHERE DRY CONDITIONS AND DECREASING CLOUD COVER
WILL BE THE RULE. TEMPS WILL BE QUITE A BIT COOLER FRIDAY NIGHT WITH
FREEZING TEMPS IN ALL BUT THE LOWER WESTERN VALLEYS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 214 PM MDT THU APR 26 2012

MODELS SHOW THE NEXT LOW PRESSURE SYSTEM WILL HAVE MOVED EAST OF THE
NORTHERN ROCKIES BY THE START OF THE LONG TERM PERIOD. THIS LOW
CENTER WILL STALL OVER THE NORTHERN PLAINS STATES ON SAT AS IT GETS
BLOCKED BY HIGH PRESSURE OVER THE GREAT LAKES. THEN WITH SOME RATHER
MINOR DIFFERENCES...MODELS THEN TAKE THE LOW NORTH INTO CANADA
SUN/MON. IN THE MEAN TIME ENERGY ROTATING AROUND THIS LOW MAY BRUSH
OUR NORTHERN EDGE...AND KEEP A BROAD TROUGH OVER THE ROCKY MTN
REGION INTO MONDAY. THE REGION REMAINS UNDER THE INFLUENCE OF A FLAT
AND BROAD TROUGH AS A COUPLE OF EMBEDDED WAVES SWEEP ACROSS THE
NORTHERN ROCKIES THROUGH MIDWEEK. BOTH THE ECMWF AND THE GFS HINT AT
WEAK RIDGING FOR THE INTER-MOUNTAIN REGION THURSDAY. DUE TO THE
GENERAL LACK OF MOISTURE...A DRY FORECAST WILL PREVAIL. HOWEVER A
FEW SHOWERS MAY DEVELOP EACH AFTERNOON OVER THE HIGHER TERRAIN.

TEMPERATURES WILL START OUT AROUND 5-10 DEGREE BELOW NORMAL AT THE
BEGINNING OF THE PERIOD...WITH A WARMING TREND SUNDAY-MONDAY. BY
MONDAY...AND THROUGH THE REST OF THE PERIOD...TEMPS ARE EXPECTED TO
RUN AROUND 5 DEGREES ABOVE NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY AFTERNOON) ISSUED
AT 214 PM MDT THU APR 26 2012

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD IN FROM THE SOUTH
LATE THIS AFTERNOON THROUGH THIS EVENING. WHILE MOST THUNDERSTORMS
WILL END BY AROUND 03Z THIS EVENING...WIDESPREAD SHOWERS WILL
CONTINUE...DIMINISHING FROM THE WEST LATE TONIGHT. LOCAL MVFR
CIGS/VSBYS ARE EXPECTED IN THE SHOWERS AND THUNDERSTORMS....WITH IFR
EXPECTED AT TIMES OVER THE HIGHER MOUNTAINS AS THE PCPN CHANGES OVER
TO ALL SNOW LATE THIS EVENING. SHOWERS WILL CONTINUE INTO FRIDAY
ESPECIALLY OVER THE EASTERN MOUNTAINS AS DRIER AIR MOVES IN FROM THE
WEST. IN ADDITION TO THE SHOWERS...GUSTY SOUTH TO SOUTHWEST WINDS
ARE EXPECTED INTO THIS EVENING WHICH COULD PRODUCE SOME TURBULENT
MIXING...ESPECIALLY NORTH OF RIDGES AND PEAKS.

&&

.HYDROLOGY...
ISSUED AT 402 AM MDT WED APR 25 2012

RECENT RECORD WARMTH COMBINED WITH ABOVE FREEZING MINIMUM
TEMPERATURES AT HIGHER ELEVATIONS HAS INCREASED SNOW MELT AND
THEREFORE STREAM FLOW RUNOFF LATE THIS WEEK. FLOWS WILL CONTINUE TO
INCREASE THROUGH THE END OF THIS WEEK FOR MANY LOCATIONS ACROSS
WESTERN COLORADO AND EASTERN UTAH. MOST OF THE RUNOFF WILL BE
CONFINED WITHIN BANKS SINCE THE SNOW PACK HAS BEEN WELL BELOW
AVERAGE THIS SEASON. SHOWERS AND THUNDERSTORMS WILL BRING ADDITIONAL
WATER TO CREEKS AND RIVERS AND HELP WITH THE FLOW INCREASES THROUGH
THE END OF THE WEEK. SNOW MELT IS EXPECTED TO SLOW BY THIS WEEKEND
AS COOLER AIR ARRIVES AND PRECIPITATION STOPS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...MC
LONG TERM...EH
AVIATION...EH
HYDROLOGY...TGJT
Hazardous weather outlook, Apr 26, 2:09 AM MST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 AM MDT THU APR 26 2012

COZ001>014-017>023-UTZ022>025-027>029-270915-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
309 AM MDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY LATE THIS
AFTERNOON AND CONTINUE TONIGHT AS A POTENT...FAST-MOVING
DISTURBANCE MOVES OVER THE AREA THIS EVENING. THE SNOW LEVEL WILL
REMAIN ABOVE 9000 FEET TODAY AND THIS EVENING...BUT LOWER
OVERNIGHT. A FEW INCHES OF NEW SNOW WILL ACCUMULATE LATE
TONIGHT...MAINLY ABOVE 9000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT COOLER WEATHER WITH A SLIGHT CHANCE OF MOUNTAINS SHOWERS
AND THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING.

THE CHANCE OF RAIN WILL INCREASE TUESDAY AS A WEAK DISTURBANCE
AFFECTS MAINLY NORTHWEST COLORADO AND NORTHEAST UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

In the hours before

Local storm report, Apr 26, 12:25 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
125 PM MDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     NON-TSTM WND GST 15 NW MOAB              38.73N 109.74W
04/26/2012  M53 MPH          GRAND              UT   ASOS

            PEAK WIND GUST AS A SHOWER PASSED THROUGH

&&

EVENT NUMBER GJT1200369

TB
Local storm report, Apr 26, 2:08 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST 2 WSW OXFORD            37.16N 107.75W
04/26/2012  M51 MPH          LA PLATA           CO   ASOS

            PEAK WIND GUST WITH A PASSING SHOWER

&&

EVENT NUMBER GJT1200370

TB
Local storm report, Apr 26, 3:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 2 NNE HAYDEN            40.51N 107.25W
04/26/2012  M61 MPH          ROUTT              CO   AWOS

            PEAK WIND GUST AS A SHOWER PASSED THROUGH

&&

EVENT NUMBER GJT1200371

TB

The radar

The Grand Junction radar (KGJX), 67 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
April 26, 3:30 PM MST to 3:40 PM MST
Where
Mesa County, 5.1 mi NW of Mack
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.270, -108.940

A severe thunderstorm with severe outflow gusts occurred near Mack.

Thunderstorm Wind, Garfield

When
April 26, 3:44 PM MST to 3:52 PM MST
Where
Garfield County, Douglas Pass
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.600, -108.800

Severe thunderstorms with winds gusts near 60 mph moved through western Garfield County.

Thunderstorm Wind, Mesa

When
April 26, 4:15 PM MST to 4:23 PM MST
Where
Mesa County, 2.77 mi WNW of Durham
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.090, -108.650

Thunderstorms with gusts over 58 mph moved through central Mesa County which broke tree limbs of up to 6 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472962, 472965, 472967.